Need explanation for management of acetaminophen toxicity - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 06-04-2011
kemoo's Avatar
USMLE Forums Guru
 
Steps History: 1+CK+CS
Posts: 378
Threads: 161
Thanked 103 Times in 52 Posts
Reputation: 117
Poison Need explanation for management of acetaminophen toxicity

ACETAMINOPHEN toxicity management ?

i am confused between Kaplan Qbank and UW

what next step in management ??

when to weight and measure level ?

and when to give charcoal , or acetylcysteine with charcoal ??

and after how long hours ( what to do after 1 hour ingestion or 4 hour ,etc)

please need explanation for management of acetaminophen toxicity ?
Reply With Quote Quick reply to this message



  #2  
Old 06-04-2011
USMLE-Syndrome's Avatar
USMLE Forums Master
 
Steps History: ---
Posts: 1,203
Threads: 180
Thanked 1,251 Times in 441 Posts
Reputation: 1265
Default

if ingesting dose is known more than 8-10 gram give n-acetylecystin
if unclear dose get drug level after 4 hours post ingestion then rx according
if overdose more than 24 h then no therapy
these r all the Mx options
Reply With Quote Quick reply to this message
  #3  
Old 06-06-2011
USMLE-Syndrome's Avatar
USMLE Forums Master
 
Steps History: ---
Posts: 1,203
Threads: 180
Thanked 1,251 Times in 441 Posts
Reputation: 1265
Default

Question
A 13-year-old girl is brought to the emergency room after attempting to commit suicide by swallowing a large amount of acetaminophen. The ingestion occurred immediately after an argument with her mother 45 minutes ago. It is unknown how many tablets she swallowed. She complains of nausea and has vomited once in the last 20 minutes. On examination, she appears mildly diaphoretic, but otherwise normal. The remainder of the physical examination is unremarkable. Stat plasma acetaminophen levels are obtained 20 minutes after arrival and are reported to be 60 μg/mL. A Rumack-Matthew nomogram is provided. What is the most appropriate next step in the management of this patient?



http://usmlesteps123.examweb.com/ass.../Sxt0089f1.jpg


Answer Choices Correct answer Your answer
A. Activated charcoal (AC)
B. Measurement of plasma acetaminophen at 4 hours
C. N-acetylcysteine
D. Syrup of ipecac
E. Vitamin K administration
Explanation
Option A (Activated charcoal [AC]) is correct. Activated charcoal (AC) is indicated for use in all children who present within 4 hours of ingestion of a large amount of acetaminophen. It is able to absorb drugs within the gastrointestinal (GI) tract and limits further systemic absorption and subsequent toxicity.

Option B (Measurement of plasma acetaminophen at 4 hours) is incorrect. Use of the Rumack-Matthew nomogram requires measurement of plasma acetaminophen at least 4 hours after ingestion. However, in this case, specific therapy is required in the interm.

Option C (N-acetylcysteine) is incorrect. N-acetylcysteine is the appropriate antidote for acetaminophen overdose. Indications for its use include a concentration above the possible hepatic toxicity line on the Rumack-Matthew nomogram or laboratory evidence of hepatotoxicity. As the nomogram shows, measurement of plasma concentration must be at least 4 hours after ingestion in order to guide therapy.

Option D (Syrup of ipecac) is incorrect. Syrup of ipecac is used to induce vomiting via stimulation of the vomiting center in the brain. Its use is typically confined to the prehospital period where more efficacious decontamination procedures are not available. The American Academy of Clinical Toxicology does not recommend use of ipecac whatsoever, whereas the American Medical Association recommend early prehospital use. Regardless of this controversy, the use of ipecac in this case is inferior to activated charcoal (AC).

Option E (Vitamin K administration) is incorrect. Toxic damage to the liver resulting from acetaminophen overdose may result in a coagulopathy. Vitamin K may be administered, but because the liver is damaged, its efficacy is limited. In this case, there is no evidence for a coagulopathy, and a coagulopathy would not be expected until 24 hours after ingestion.

High-yield Hit 1
Treatment
N-acetylcysteine infusion is the treatment of choice; it replenishes hepatic glutathione by providing the sulfydryl group it requires. The decision of whether treatment is required is based on serum acetaminophen levels taken 4 hours or more after ingestion, and the likelihood of severe hepatic damage is predicted. Oral methionine can be given as an alternative, but its absorption is unreliable, especially if the patient is vomiting.
Serum acetaminophen levels are unreliable in patients who present later than 16 hours after ingestion; hence, if there is any doubt, treatment should be started and stopped when subsequent liver biochemistry and clotting are found to be normal.

http://usmlesteps123.examweb.com/ass...2-018-f030.jpg

Patients presenting within 1 hour of ingestion should be given activated charcoal because this will reduce the absorption of the drug from the GI tract.
Reply With Quote Quick reply to this message
The above post was thanked by:
arunjose (06-06-2011)



Reply

Tags
Internal-Medicine-, Pharmacology-, Toxicology-

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Need explanation to this question? kemoo USMLE Step 2 CK Forum 9 11-05-2015 11:38 PM
sensitivity and specificity question? need explanation kemoo USMLE Step 1 Forum 5 03-30-2011 08:51 AM
Explanation of the Narcolepsy features? kemoo USMLE Step 1 Forum 2 03-27-2011 02:31 AM
simple explanation Seetal USMLE Step 1 Forum 4 08-31-2010 07:59 AM
Febrile child not responding to acetaminophen ... doctorF USMLE Step 1 Forum 6 07-19-2010 07:55 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)